Tramadol
  • St. John's Wort, SAMe (S-Adenosylmethionine), and 5-HTP - Possible Dangerous Interactions
En Español (Spanish Version)

Tramadol is a unique non-narcotic and non-anti-inflammatory analgesic medication used for the treatment of moderate pain. It has many effects in the body, including some that relate to endorphins and others that involve serotonin.

 

Possible Dangerous Interactions
There are two case reports that possibly implicate tramadol in serotonin syndrome. 1,2 This syndrome is caused by excessive levels of serotonin, which bring about various dangerous side effects.

Since St. John's wort and 5-HTP might increase serotonin levels, and SAMe (S-adenosylmethionine) has reportedly caused serotonin syndrome, combining any of them with tramadol could be risky.




Mason BJ and Blackburn KH. Possible serotonin syndrome associated with tramadol and sertraline coadministration. Ann Pharmacother 31: 175–177, 1997. Hernandez AF, et al. Fatal moclobemide overdose or death caused by serotonin syndrome? J Forensic Sci 40: 128–130, 1995.
Last Reviewed August 2013



Health Information Library content is provided by EBSCO Publishing, fully accredited by URAC. URAC is an independent, nonprofit health care accrediting organization dedicated to promoting health care quality through accreditation, certification and commendation.

 

This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.

 

To send comments or feedback to EBSCO's Editorial Team regarding the content please e-mail healthlibrarysupport@ebscohost.com.